Alert archive / New York / Winter Weather Advisories in 2021

Winter Weather Advisory 31, NWS Buffalo, NY

December 25, 2021Jefferson County, Lewis County, Oswego County, New York

NWS Buffalo, NY issued this winter weather advisory at Dec 25, 2021, 4:32 PM EST for Jefferson County, Lewis County, Oswego County, New York. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2021, 4:32 PM EST (21:32 UTC)
Expired
Dec 26, 2021, 6:15 AM EST
In force
14 hr
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.5 hours before the alert went out and 406 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

232 
WWUS41 KBUF 252132
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
432 PM EST Sat Dec 25 2021

NYZ006>008-260545-
/O.NEW.KBUF.WW.Y.0031.211225T2132Z-211226T1500Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
432 PM EST Sat Dec 25 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...

* WHAT...Freezing rain. Additional ice accumulations of a few 
  hundredths of an inch.

* WHERE...Jefferson, Lewis and the Tug Hill portion of Oswego
  county.

* WHEN...Until 10 AM EST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of freezing rain will result in slippery roads and 
limited visibilities. Slow down and use caution while driving.

Submit ice reports through our website or social media.

&&

$$
4 follow-up statements
155 
WWUS41 KBUF 252220
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
520 PM EST Sat Dec 25 2021

NYZ006>008-260630-
/O.CON.KBUF.WW.Y.0031.000000T0000Z-211226T1500Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
520 PM EST Sat Dec 25 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SUNDAY...

* WHAT...Mixed precipitation, but MAINLY in the form of freezing 
  rain. Additional ice accumulations of around one tenth of an 
  inch.

* WHERE...Jefferson, Lewis and the Tug Hill portion of Oswego
  county.

* WHEN...Until 10 AM EST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow and or freezing rain will result in slippery 
roads and limited visibilities. Slow down and use caution while 
driving.

Submit snow and ice reports through our website or social media.

&&

$$
183 
WWUS41 KBUF 260305
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
1005 PM EST Sat Dec 25 2021

NYZ006>008-261130-
/O.CON.KBUF.WW.Y.0031.000000T0000Z-211226T1500Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
1005 PM EST Sat Dec 25 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SUNDAY...

* WHAT...Patchy light freezing rain and freezing drizzle.
  Additional ice accumulations under one tenth of an inch.

* WHERE...Jefferson, Lewis and the Tug Hill portion of Oswego 
  county.

* WHEN...Until 10 AM EST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of freezing rain will result in slippery roads and 
limited visibilities. Slow down and use caution while driving.

Submit ice reports through our website or social media.

&&

$$
665 
WWUS41 KBUF 260854
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
354 AM EST Sun Dec 26 2021

NYZ006>008-261500-
/O.CON.KBUF.WW.Y.0031.000000T0000Z-211226T1500Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
354 AM EST Sun Dec 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Patchy light snow and freezing drizzle. Additional ice
  accumulations of light glaze, mainly over higher terrain areas.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Untreated roads, sidewalks and parking lots will
  remain icy early this morning due to the freezing rain that
  occurred last evening and any lingering freezing drizzle that 
  occurs this morning as temperatures remain in the 20s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of light freezing drizzle will result in icy roads. Slow 
down and use caution while driving.

Submit ice reports through our website or social media.

&&

$$

JLA
568 
WWUS41 KBUF 261115
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
615 AM EST Sun Dec 26 2021

NYZ006>008-261215-
/O.CAN.KBUF.WW.Y.0031.000000T0000Z-211226T1500Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
615 AM EST Sun Dec 26 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Most of the light wintry mix from early this morning has ended. 
However, use caution if out this morning as any untreated roads, 
sidewalks and parking lots will still be icy due to the freezing 
rain that occurred last evening as temperatures remain below freezing.

$$

JLA

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Dec 25, 2:42 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 25, 2:42 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
Issued by National Weather Service Cleveland OH
242 PM EST Sat Dec 25 2021

.SYNOPSIS...
A trough will linger across the area tonight into Sunday before high
pressure builds from the northwest. Low pressure will develop over
the Midwest on Monday and push a warm front towards the region. This
low will pass well to the north on Tuesday and lift another warm
front across the area into Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
The main focus of the near term period will be tonight into early
Sunday morning for the chance of freezing drizzle/rain, mainly
across the northeast portion of the area east of Lake Ontario.

As low pressure continues to move northeast across New England this
evening, dry mid-level air will wrap around the backside of the low,
resulting a loss of cloud ice. This, coupled with sufficient low-
level moisture initially, should allow for at least a chance of
light rain/drizzle across the entire area this evening and
overnight, with the best chance for sub-freezing surface
temperatures and therefore freezing drizzle/rain across the
northeast portion of the area. Not thinking an advisory will be
needed at this time given the isolated to scattered activity of the
freezing drizzle and initially marginal surface temperatures.

By Sunday, temperatures will return to normal and perhaps slightly
below normal with highs in the mid 30s. However, not anticipating
much in the way of any lake effect snow, given a general lack of
cold air aloft and low inversion heights (less than 5,000 feet).
Lows on Sunday night will reach the low to mid 20s in most areas,
although low to mid-teens cannot be ruled out across the northeast
portion of the area with wind chills in the single digits
possible.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Monday brings the next chance for a wintry mix across the area as a
low pressure system moves northeast across the Upper Midwest,
extending weak warm front across the eastern Great Lakes. The best
chance for a wintry mix appears to be Monday morning into the early
afternoon hours, generally across the southern portion of the area.
Any snow accumulations will be light, an inch or less with any ice
accumulations around a trace. Precipitation chances on Monday will
decrease as you get closer to Lake Ontario, as the mid-level
moisture quickly outpaces the low-level moisture.

Generally quiet weather will persist Monday night into Tuesday as we
await the next storm system set to arrive by Tuesday evening.
However, once again, it appears the best chance for widespread
precipitation will be across the southern tier of the area with the
low pressure system taking a similar track to that on Monday,
leaving the upstate NY region limited moisture to work with.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The weather on Wednesday and Thursday appears generally quiet as
high pressure ridging extends a weak ridge east across the eastern
Great Lakes into Thursday. By Friday and into the weekend, model
trends suggest a lobe of colder air with increased low-level
moisture may dip south and east across the eastern Great Lakes which
could allow for lake effect snows downwind of Lake Ontario.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Generally LIFR conditions exist across the TAF sites this
afternoon with LIFR to prevail through the rest of the
afternoon. Conditions will improve to IFR, then MVFR by later
this evening and overnight. MVFR ceilings are expected to then
persist into Sunday and through the end of the TAF period. IFR
ceilings may persist at KJHW into Sunday morning. The other spot
we'll need to watch is at KART where some freezing drizzle/rain
is possible later this evening and overnight.

Winds vary from west to north across the TAF sites this
afternoon, 5 to 10 knots. As a cold front moves through, winds
will shift towards the northwest this evening into Sunday,
around 10 knots.

Outlook...

Sunday afternoon into Monday...MVFR slowly improve to VFR with
decreasing chances for rain/snow showers.
Monday and Tuesday...MVFR. A chance of rain/snow showers.
Tuesday night and Wednesday...MVFR. Rain or snow likely.
Wednesday night into Thursday...Mainly VFR.

&&

.MARINE...
Winds across Lake Ontario will generally shift towards the northwest
this evening and overnight, increasing to near 20 knots across the
central and east-central basins. This will result in waves of 3 to 5
feet and thus a Small Craft Advisory remains in effect for this
evening through Sunday evening. By Monday morning, easterly flow
ahead of an approaching warm front will develop across Lake Ontario,
increasing to 20 knots along the western basin of the lake. The
highest waves may reside just offshore and may preclude the need for
a Small Craft Advisory. Otherwise, generally weak flow is
anticipated across the eastern Great Lakes through Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 9 PM this evening to 1 AM EST Monday
         for LOZ043-044.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Kahn
MARINE...Kahn
Hazardous weather outlook, Dec 25, 8:55 AM EST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
Issued by National Weather Service Cleveland OH
855 AM EST Sat Dec 25 2021

NYZ001>008-010>014-019>021-085-261400-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
855 AM EST Sat Dec 25 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-261400-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
855 AM EST Sat Dec 25 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-261400-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
855 AM EST Sat Dec 25 2021

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Dec 25, 3:00 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Buffalo NY
Issued by National Weather Service Cleveland OH
300 PM EST Sat Dec 25 2021

NYZ007-008-252300-
Jefferson-Lewis-
Including the cities of Watertown and Lowville
300 PM EST Sat Dec 25 2021

...Periods of Freezing Rain Possible Into This Evening...

Recent surface observations show that several sites have dropped
below freezing this afternoon and are reporting freezing rain.
Periods of freezing rain and/or drizzle are likely to continue
through this evening and may cause travel issues as temperatures
continue to drop into the 20s.

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 3:01 AM ESTSmall Craft AdvisoryBUF19 hr

Nearby

Winter Weather Advisories in New York, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.